MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06H
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/13/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in the patient's brain in a different position than intended with navigation involved, although according to the surgeon (treating clinician): the outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating shunt placement.There was no harm or negative effect to the patient due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H6, h7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.
 
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement into the brain, has been performed with the aid of the brainlab navigation sw cranial em version 1.1.From a post-operative scan, the surgeon discovered that the placement of the vp shunt deviated from its intended position by ~ 2 cm.According to the surgeon (treating clinician): the outcome of the surgery was successful as intended.There was no direct (or increased) risk to harm a critical structure due to the deviating shunt placement.There was no harm or negative effect to the patient due to the deviating placement.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.
 
Additional Manufacturer Narrative
B1, b2, h1: there was no contribution by the brainlab devices (navigation) or their use to the described issue.There is no indication of a systematic error or malfunction of the brainlab device (navigation).H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the ca.3 cm deviation of the shunt catheter in the patient's brain, from its intended target position, is unrelated to brainlab navigation.Based on the information provided, it is concluded that the root cause is post-insertion catheter movement.This could likely be due to cerebrospinal fluid (csf) dynamics and changes after shunt placement.Additionally, the catheter was freely suspended in the csf-filled ventricle, and its inherent flexibility may have contributed to the deviation/displacement that was detected in post-operative scans acquired the day after the procedure.As the em disposable stylet is tracked at its tip, a deviation from the intended path would have been audibly and visually detectable by the audio signal and axial, coronal/sagittal (acs) view representation that the navigation system provides to the user, which were utilized during this procedure.There were no reports of inaccurate display during shunt navigation or evidence to suggest that navigation contributed to the displacement of the catheter during its placement in the brain.Finally, given the extent of the deviation and the entry point of the shunt matching with the planned trajectory, a possible root cause for the observed deviation is post-insertion catheter movement.There was no contribution by the brainlab devices (navigation) or their use to the described issue.There is no indication of a systematic error or malfunction of the brainlab device (navigation).
 
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement into the brain, has been performed with the aid of the brainlab navigation sw cranial em version 1.1.From a post-operative ct scan, the surgeon discovered that the position of the vp shunt catheter deviated from its intended position by ~ 3 cm.According to the surgeon (treating clinician): - the outcome of the surgery was successful as intended.- there was no direct (or increased) risk to harm a critical structure due to the deviating shunt catheter.- there was no harm or negative clinical effect to the patient due to the reported issue.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SW CRANIAL EM (VERSION 1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key22560141
Report Number8043933-2025-00054
Device Sequence Number18533131
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number71211A
Device Lot NumberSW V. 1.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2025
Supplement Date Received by Manufacturer06/23/2025
Initial Report FDA Received Date07/21/2025
Supplement Report FDA Received Date08/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown